Wyoming, 2007

High Wind in Wyoming, December 20, 2007

December 20, 2007 · NWS RIW · 1 event in 1 county or zone

Southwest flow ahead of an approaching Pacific storm system produced high wind over central Wyoming in response to a strengthening pressure gradient.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Southwest flow ahead of an approaching Pacific storm system produced high wind over central Wyoming in response to a strengthening pressure gradient.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 19, 3:30 PM MST, 9 hours 30 minutes earlier.

Area forecast discussion, Dec 19, 3:30 PM MST, 9 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
330 PM MST WED DEC 19 2007

.SHORT TERM...TONIGHT THROUGH SATURDAY
AREA OF OPEN CELLULAR CONVECTION IN THE EASTERN PACIFIC QUITE
IMPRESSIVE ON IR SATELLITE IMAGERY THIS AFTERNOON. LARGE AREA OF
ISENTROPIC UPGLIDE BEGINNING TO MOVE THROUGH OREGON DURING THE
DAY RAPIDLY SPREADING EASTWARD THIS AFTERNOON. THIS AREA OF LIFT
WILL BRING WIDESPREAD SNOWFALL TO WESTERN WYOMING BEGINNING THIS
EVENING. DECIDED TO UPGRADE THE WINTER STORM WATCH TO TO A
WARNING GIVEN THE CURRENT PACIFIC MOISTURE TRAJECTORY...APPROXIMATELY
12 HOURS OF GOOD ISENTROPIC UPGLIDE TONIGHT AND THURSDAY
MORNING...LEFT FRONT QUAD JET DYNAMICS (115 KT) CONSISTENTLY FORECAST
BY THE GFS AND ECMWF WHICH WILL MOVE OVER THE STATE DURING THE DAY
THURSDAY...OROGRAPHIC EFFECTS...STEEP LAPSE RATES FOR SCATTERED TO
NUMEROUS HEAVY SNOW SHOWERS THURSDAY AFTERNOON AND EVENING...NEAR
MAXIMUM DENDRITIC SNOW GROWTH POTENTIAL...AND FRONTOGENESIS
TAKING PLACE AROUND MID-DAY THURSDAY. THE LARGE UPPER TROUGH
RESPONSIBLE FOR THE SIGNIFICANT SNOWFALL IS MOVING SOMEWHAT SLOWER
THAN EXPECTED SO PUSHED THE START OF THE WARNING BACK SIX HOURS TO
06Z THURS. THE STRENGTHENING COLD FRONT TAKING SHAPE OVER THE
WEST THURSDAY WILL SHIFT SOUTHEAST DURING THE DAY...BRINGING GOOD
SNOW CHANCES TO SWEETWATER COUNTY DURING THE AFTERNOON AND
SOUTHERN NATRONA COUNTY DURING THE EVENING HOURS. TRAILING
FRONTOGENESIS OCCURS JUST AHEAD OF THE UPPER LEVEL TROUGH AXIS
OVER YELLOWSTONE PARK AND POINTS EAST THURSDAY EVENING. THE FRONT
PUSHES SOUTHWARD THROUGH THE BIG HORN BASIN THURSDAY NIGHT AND
THROUGH THE WIND RIVER BASIN EARLY FRIDAY MORNING...BRINGING SNOW
CHANCES TO AREAS EAST OF THE DIVIDE IN UPSLOPE FLOW. THE UPSLOPE
FLOW SHIFTS SOUTH DURING THE DAY BRINGING GOOD SNOW CHANCES TO
NATRONA COUNTY FRIDAY AFTERNOON. STRONG SOUTHWEST WIND THROUGH THE
WIND CORRIDOR FROM THE RED DESERT EAST THROUGH CASPER WILL
CONTINUE AHEAD OF THIS TROUGH TONIGHT THURSDAY EVENING BEFORE
SHIFTING TO THE NORTH FRIDAY MORNING. IN THE CODY FOOTHILLS...STRONG
SOUTHWEST WIND OF 20 TO 40 MPH WITH LOCAL GUSTS TO 50 MPH ARE
POSSIBLE TONIGHT THROUGH THURSDAY MORNING AS AT LEAST TWO
DISTINCT MOUNTAIN WAVES MOVE DOWN THE EAST SLOPE OF THE ABSAROKA
MOUNTAINS.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY
BACKING FLOW AND WEAK ISENTROPIC UPGLIDE RETURN TO THE FAR WEST
SATURDAY AS UPPER RIDGE ESTABLISHES BRIEF PRESENCE OVER NORTHERN
ROCKIES BEFORE BEING FLATTENED BY NEXT INCOMING TROUGH. EC AND OPS
GFS ALONG WITH ITS ENSEMBLES BEGAN TO SHOW INCREASING SPREAD AS
EARLY AS SATURDAY NIGHT WITH VARIOUS OUT OF PHASE SOLUTIONS BY
MONDAY. FORECAST WEIGHTED TOWARD A CONTINUATION OF SPLIT FLOW
REGIME WITH NEXT SERIES OF PACIFIC TROUGHS AS DEPICTED BY THE EC
RATHER THAN A STRONGER NORTHERN STREAM WITH MORE CONSOLIDATED
ENERGY PLOWING ACROSS NORTHERN ROCKIES BEFORE SPLITTING DOWNSTREAM
IN THE PLAINS AS DEPICTED BY THE GFS. FIRST SHORTWAVE IN THIS NEXT
SERIES WILL DIVE ACROSS MONTANA INTO THE HIGH PLAINS SUNDAY
BRINGING INCREASING CHANCES OF SNOWFALL TO THE WEST IN NORTHWEST
FLOW WHILE KEEPING CENTRAL AREAS WELL-MIXED WITH FRONTAL PASSAGE
AND VIGOROUS NW FLOW. AFTERWARDS...EC PATTERN LOOKS VERY SIMILAR
TO PATTERN OF LAST SEVERAL DAYS WITH NEXT SYSTEM SPLITTING ALONG
THE COAST MONDAY AFTERNOON WITH NORTHERN BRANCH OF SYSTEM BRUSHING
AREA CHRISTMAS DAY. THE THIRD SYSTEM IN THIS SERIES EXPECTED TO
FORM SW LOW NEAR LAS THURSDAY. AFTER SUNDAY...A RELATIVELY MILD
AIRMASS TO DOMINATE WITH H7 TEMPS BETWEEN -4C AND -8C. BASIN AND
VALLEY INVERSIONS SHOULD BE MUCH LESS PRONOUNCED THROUGH NEXT
WEEK AFTER GOOD MIXING SCENARIO SUNDAY QUICKLY FOLLOWED BY THIS
MILDER AIRMASS. MAINLY THE FAR WEST WILL CONTINUE TO SEE CHANCES
OF SNOW THROUGH THE PERIOD WITH LIGHT ACCUMULATIONS.

&&

.AVIATION...
A WINTER STORM PROMISES TO IMPACT THE WESTERN THIRD OF THE FORECAST
AREA OVERNIGHT...BRINGING IFR TO LIFR CONDITIONS AT KJAC AFTER 06Z
THIS EVENING. HAVE CONTINUED TRENDING THE CEILINGS DOWN THROUGH THE
EVENING HOURS...WITH SNOW ACTIVITY DEVELOPING ACROSS KJAC...KBPI...
AND KPNA DURING THE OVERNIGHT HOURS. IFR TO LIFR CONDITIONS TO
CONTINUE ACROSS IMPACTED AIRPORTS THROUGH THURSDAY MORNING AND
AFTERNOON. KRKS MAY DEVELOP SNOW DURING THE AFTERNOON HOURS
OF THURSDAY AS THE SNOW MOVES EASTWARD. STRONG WINDS WILL CONTINUE
ACROSS KCPR THROUGH THURSDAY AS WELL...WITH SPEEDS INCREASING DURING
THE LATE MORNING AND EARLY AFTERNOON HOURS.

&&

.FIRE WEATHER...
SIGNIFICANT SNOWFALL IS EXPECTED IN THE VALLEYS AND MOUNTAINS OF
WESTERN WYOMING TONIGHT THROUGH THURSDAY EVENING. WEST AND
SOUTHWEST WINDS WIND INCREASE IN THE CODY FOOTHILLS TONIGHT.
STRONG WEST WINDS WILL CONTINUE IN THE WIND CORRIDOR FROM THE RED
DESERT TO CASPER THROUGH THURSDAY EVENING.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY FROM 11 PM THIS EVENING TO 11 PM MST THURSDAY FOR
WYZ001-002-014>016-025-027.

WINTER STORM WARNING FROM 11 PM THIS EVENING TO 11 PM MST
THURSDAY FOR WYZ012-013-023-024.

&&

SHORT TERM...CHURCH
LONG TERM...AEM
AVIATION...BRANHAM
FIRE WEATHER...CHURCH
Hazardous weather outlook, Dec 19, 3:39 PM MST, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
339 PM MST WED DEC 19 2007

WYZ001>020-022>030-201200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
339 PM MST WED DEC 19 2007

...A WINTER STORM WARNING IS IN EFFECT FOR PORTIONS OF WESTERN
WYOMING FOR TONIGHT AND THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...THIS EVENING AND TONIGHT
A SIGNIFICANT SNOW STORM IS EXPECTED OVER WESTERN WYOMING TONIGHT AS
A POTENT PACIFIC STORM SYSTEM APPROACHES THE AREA. SNOWFALL RATES OF
ONE INCH PER HOUR ARE POSSIBLE TONIGHT ALONG WITH THE POTENTIAL FOR
OVER A FOOT OF SNOW OVER THE TETONS WELL AS ACROSS THE WYOMING AND
SALT RIVER RANGES TONIGHT. 6 INCHES OF SNOW IS EXPECTED ACROSS
THE GROS VENTRE RANGE TONIGHT. 3 TO 4 INCHES OF SNOWFALL IS ALSO
EXPECTED TONIGHT ACROSS THE NORTHERN JACKSON AND STAR VALLEYS ALONG
WITH 1 TO 3 INCHES OF SNOWFALL ACROSS THE SOUTHERN PORTION OF THESE
VALLEYS. TOGWOTEE...TETON AND SALT RIVER PASSES ARE EXPECTED TO
BECOME SNOW COVERED AND SLICK TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY
SNOWFALL IS EXPECTED TO CONTINUE ACROSS WESTERN WYOMING THURSDAY
ALONG WITH TOTAL SNOW ACCUMULATIONS OF UP TO 18 INCHES ACROSS
THE TETONS AS WELL AS OVER THE WYOMING AND SALT RIVER RANGES BY
EVENING. UP TO 12 INCHES OF SNOWFALL ARE EXPECTED OVER THE GROS
VENTRE RANGE. A TOTAL OF 8 INCHES OF SNOW IS POSSIBLE ACROSS THE
NORTHERN JACKSON AND STAR VALLEYS ALONG WITH THE POTENTIAL FOR UP TO
4 INCHES OF SNOWFALL ACROSS THE SOUTHERN PORTION OF THE JACKSON AND
STAR VALLEYS BY THURSDAY EVENING. LIGHT SNOW IS EXPECTED EAST OF
THE DIVIDE FRIDAY MORNING BEFORE

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE THROUGH THE EVENING AND ON WEDNESDAY
MORNING.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Green Mountains & Rattlesnake Range

When
December 20, 1:00 AM MST to 12:00 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65551.